Hail, Garvin
- When
- March 14, 10:27 AM CST
- Where
- Garvin County, 2.93 mi W of Paoli
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.833, -97.311
MPing report.
Despite a rather nebulous/non-traditional synoptic regime for severe weather (evidence of rising mid/upper-level heights), numerous organized severe thunderstorms developed across portions of western-north Texas into south-central/southeast Oklahoma from the late morning into evening of the 14th. The impetus for convective development was a trailing cold front, extending from a departing system…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Despite a rather nebulous/non-traditional synoptic regime for severe weather (evidence of rising mid/upper-level heights), numerous organized severe thunderstorms developed across portions of western-north Texas into south-central/southeast Oklahoma from the late morning into evening of the 14th. The impetus for convective development was a trailing cold front, extending from a departing system across the Great Lakes. The combination of solar insolation beneath cold temperatures aloft yielded strong instability, and with strong magnitudes of organizing wind shear, fostered development of numerous supercell thunderstorms. While wind shear over deep layers was quite strong, low-level wind shear was rather weak, promoting a favorable environment for large hail production. Numerous large to very large hailstones were noted across the southern county warning area during the afternoon into early evening. The most impactful event was a supercell storm that impacted the community of Ada, producing reports of hail as large as six inches in diameter, and leading to significant property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 14, 5:36 AM CST, 4 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 636 AM CDT Thu Mar 14 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 226 AM CDT Thu Mar 14 2024 The primary short-term forecast concern will be the potential for impactful storms to occur from late this morning through this evening across the southeastern quarter of our forecast area. All severe hazards will be possible, though very large hail and flooding will be the primary concerns. Regional surface observations show a sharp dryline across our area from Baylor County to Kiowa County, then bulging northeastward toward Grant County. At apex of this bulge, convection developed after 05Z and moved off into ICT's CWA. Similar development through daybreak is unlikely, but with a very moist and weakly capped environment it cannot be ruled out. The show should get going quite early today, with some potential for storm initiation to occur by 16Z/11:00 am CDT, though 17-18Z/12:00- 1:00 pm CDT seems more likely. By then, a cold front that can currently be found in the Panhandles and central KS will overtake the dryline bulge, and will be roughly oriented from near Kay County to Oklahoma County to Knox County. Roughly where the cold front/dryline intersection occurs, somewhere just south of the OKC metro, will be the likeliest spot for convection initiation. Initial thunderstorm development should be rather explosive, with most models showing a reservoir of 3,000 J/kg of MLCAPE and minimal capping. Given the presence of an impulse within the STJ showing up on short-range guidance as well as deep-layer shear/storm motions roughly parallel to the cold front, updraft crowding will likely occur pretty rapidly, with storms initially developing as supercells and by midafternoon coagulating into one or more multicell clusters. With comparatively cold temperatures aloft (-15C at 500 mb and -20C levels at about 19,000 feet), initial supercells will be able to produce hail efficiently, aided in part by 70 knots of cloud layer shear. Some of this hail may be very large with the potential for one or more reports of tennis-ball-sized stones. Hail production (and in particular the production of very large hail) will be tempered before too long by the number of updrafts; thus, the likeliest time for very large hail will be 1 to 3 hours after convection initiation. The tornado risk is highly conditional and will be largely dependent on storm-scale morphology. The background environment will be characterized by upwards of 100 J/kg of 0-3 km CAPE, which, in conjunction with a slow-moving front, might preferentially favor hybrid/stretching tornadogenesis within relatively discrete storms along the front early in the storm cycle. As more storms develop and cold pools merge, storms will be more dependent on the environment to provide streamwise vorticity. To this end, the low-level jet will be displaced to the east of our CWA, which is leading to rather small hodographs lacking streamwise vorticity (effective SRH will likely remain below 150 m^2/s^2). The tornado risk will probably be maximized across our far southeastern counties by mid-to-late afternoon, as models are showing some backing of the surface winds in the area. Damaging winds will also be possible within storm clusters as DCAPE values are expected to be around 1,100 J/kg and moist mid-levels will favor wet microbursts. In addition to severe hazards, heavy rainfall will be a concern as storms mature and move eastward. The saving grace from this perspective will be rather fast storm motion with some component off of the cold front, especially with multicell clusters. However, both the HRRR and NAM show PWATS in the 1.40-1.50 inch range in southeast Oklahoma - compared to OUN sounding climatology, this is essentially unprecedented in mid-March. Therefore, thunderstorms could produce heavy rain very efficiently and some areas may see excessive runoff occur rapidly. A renewed surge of the cold front as well as convective overturning of the atmosphere will reduce our storm risk as the clusters move out of our area around sundown. Widespread pressure rises and breezy north winds will bring in much drier and cooler air for our lows tonight. Meister && .LONG TERM... (Friday through Wednesday) Issued at 226 AM CDT Thu Mar 14 2024 The primary forecast challenge in the long-term is to delineate the potential for periods of rain (and maybe a few embedded thunderstorms) to occur between Friday and Sunday in our area. There appear to be two primary windows where this may occur: -Tomorrow during the morning across western north Texas and in the afternoon across western Oklahoma. This will occur in response to increasing 700 mb warm advection. Rain totals will be light outside of embedded thunderstorms. -Saturday afternoon through Saturday night across western north Texas and far southern Oklahoma, in response to an ejecting wave from the cutoff low to our west. Rainfall totals may be higher from this event (possibly up to half an inch). Otherwise, temperatures will remain "cool" (at or near or seasonal averages) from tomorrow through Monday. Further periods of rain may occur early next week as the cutoff low finally attempts to eject, and temperatures should begin to rise back above normal beginning on Tuesday. Meister && .AVIATION... (12Z TAFS) Issued at 632 AM CDT Thu Mar 14 2024 MVFR cigs expected in moist sector/east of dryline this morning, especially near and east of KLAW/KOKC/KPNC, before mixing out west to east in the first 2 to 4 hours of forecast. MVFR cigs expected to last much of the day at KDUA. Will confine mention of TSRA to KDUA this afternoon into the evening. Northerly wind shift will make quicker progress than previously forecast, but stronger north winds will spread over region this evening and overnight as lower level ridge surges south. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 77 45 62 42 / 20 0 0 0 Hobart OK 76 44 61 40 / 0 0 40 10 Wichita Falls TX 81 48 65 45 / 20 10 40 10 Gage OK 69 39 61 35 / 0 0 30 0 Ponca City OK 75 44 64 39 / 0 0 0 0 Durant OK 81 52 66 47 / 70 60 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...04 LONG TERM....04 AVIATION...11
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 247 AM CDT Thu Mar 14 2024 OKZ004>048-050>052-TXZ083>090-150800- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 247 AM CDT Thu Mar 14 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms are expected this afternoon along and southeast of a line from Wichita Falls to Stillwater. Some of those storms may be severe, with hail to the size of tennis balls, winds up to 70 mph, and a low to medium tornado risk. Excessive rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... A low chance of thunderstorms will persist on Friday and Saturday, primarily across southern Oklahoma and western north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
1055 AM CDT Thu Mar 14 2024
OKZ039-141630-
Stephens OK-
1055 AM CDT Thu Mar 14 2024
...A strong thunderstorm will impact portions of northeastern
Stephens County through 1130 AM CDT
...
At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Velma, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Velma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3447 9787 3468 9766 3468 9757 3452 9756
3439 9779
TIME...MOT...LOC 1555Z 221DEG 34KT 3449 9776
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MDUSpecial Weather Statement
National Weather Service Norman OK
1056 AM CDT Thu Mar 14 2024
OKZ028>030-040-141630-
Pottawatomie OK-Cleveland OK-Garvin OK-McClain OK-
1056 AM CDT Thu Mar 14 2024
...A strong thunderstorm will impact portions of north central
Garvin, southeastern Cleveland, southwestern Pottawatomie and south
central McClain Counties through 1130 AM CDT
...
At 1056 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paoli, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pauls Valley, Wayne, Paoli, Byars, Rosedale, and Whitebead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3469 9736 3474 9739 3500 9728 3501 9707
3481 9705
TIME...MOT...LOC 1556Z 227DEG 25KT 3485 9726
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
1101 AM CDT Thu Mar 14 2024
OKZ039-045-141630-
Stephens OK-Jefferson OK-
1101 AM CDT Thu Mar 14 2024
...A strong thunderstorm will impact portions of northwestern
Jefferson and western Stephens Counties through 1130 AM CDT
...
At 1101 AM CDT, Doppler radar was tracking a strong thunderstorm near
Comanche, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Duncan, Comanche, Hastings, and Waurika Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3423 9814 3428 9814 3460 9787 3442 9771
3419 9808
TIME...MOT...LOC 1601Z 221DEG 33KT 3433 9801
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MDUSpecial Weather Statement
National Weather Service Norman OK
1113 AM CDT Thu Mar 14 2024
OKZ028>030-039-040-141700-
Stephens OK-Pottawatomie OK-Cleveland OK-Garvin OK-McClain OK-
1113 AM CDT Thu Mar 14 2024
...Strong thunderstorms will impact portions of western Garvin,
northeastern Stephens, southeastern Cleveland, southwestern
Pottawatomie and southeastern McClain Counties through NOON CDT
...
At 1113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Wanette to 6 miles north of
Velma. Movement was northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pauls Valley, Maysville, Elmore City, Wayne, Paoli, Tribbey, Wanette,
Byars, Foster, St. Louis, Rosedale, Macomb, Antioch, Pernell,
Whitebead, and Trousdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3514 9681 3481 9709 3447 9766 3459 9778
3491 9732 3520 9700
TIME...MOT...LOC 1613Z 228DEG 12KT 3503 9705 3455 9767
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
1121 AM CDT Thu Mar 14 2024
OKZ045-TXZ090-141645-
Jefferson OK-Clay TX-
1121 AM CDT Thu Mar 14 2024
...A strong thunderstorm will impact portions of northwestern
Jefferson and north central Clay Counties through 1145 AM CDT
...
At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Byers, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waurika, Byers, Addington, and Sugden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3396 9814 3404 9823 3429 9795 3429 9788
3416 9769
TIME...MOT...LOC 1621Z 227DEG 36KT 3408 9810
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MDUThe Norman radar (KTLX), 56 km away, was scanning. The volume nearest the first event began at 16:26 UTC.
59 hail, 1 flash flood. Local standard time, as filed.
MPing report.
Relayed report. Time and location are estimated.
Social media image. Time is radar estimated.
MPing report.
Relayed report. Location is estimated.
MPing report. Based on radar evidence, hailfall likely occurred prior (1140-1145 LST) to report time.
Relayed report.
MPing report.
Additional confirmation from emergency management.
MPing report.
MPing report.
Relayed report. Time is radar estimated.
MPing report.
Measured with digital calipers.
MPing report. Additional trained spotter confirmation nearby in time/space.
MPing report.
MPing report. Based on radar evidence, hailfall likely occurred prior (1610-1615 LST) to report time.
Relayed image. Based on radar evidence, hailfall likely occurred prior (1600-1610 LST) to report time.
MPing report.
MPing report.
MPing report. Based on radar evidence, hailfall likely occurred prior (1630-1640 LST) to report time.
Relayed image.
MPing report.
MPing report.
Time is radar estimated.
Time is radar estimated.
MPing report.
MPing report.
Numerous additional social media images.
MPing report.
Relayed images. Time is radar estimated.
Multiple shared images. Based on additional (digital) analysis conducted by the Insurance Institute for Business and Home Safety (IBHS), the hailstone diameter may have been as large as 6.1 inches. Numerous additional hailstones up to 4 inches in diameter were also noted at this location. Time is radar estimated.
Numerous images from various sources showing hailstones of up to 4-inches in diameter across the community of Ada. Widespread damage to vehicles and buildings reported. Time of event is estimated, with majority of hailfall occurring between 1650-1700 LST.
MPing report.
MPing report.
MPing report.
Relayed image. Time is radar estimated.
Time is radar estimated.
MPing report. Based on radar evidence, hailfall likely occurred prior (1740-1745 LST) to report time.
MPing report.
MPing report.
MPing report.
Location is approximate.
MPing report. Based on radar evidence, hailfall likely occurred prior (1910-1915 LST) to report time.
Heavy rainfall caused Sandy Creek to rise out of its banks, flooding portions of Oklahoma Highway 48A near Coleman. Relayed video.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166133, 1166525, 1166526, 1166527, 1166528, 1166529, 1166530, 1166531, 1166532, 1166533, 1166534, 1166535, 1166536, 1166537, 1166538, 1166539, 1166540, 1166541, 1166542, 1166543, 1166544, 1166728, 1166729, 1166730, 1166731, 1166732, 1166733, 1166734, 1166735, 1166737, 1166736, 1166738, 1166739, 1166769, 1166781, 1166740, 1166741, 1166766, 1166767, 1166768, and more.